Alert archive / Wisconsin / Special Weather Statements in 2023
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jul 3, 2023, 10:21 PM CDT for Adams County, Juneau County, Vernon County, Wisconsin; Houston County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2023, 10:21 PM CDT (03:21 UTC)
- Expired
- Jul 3, 2023, 11:00 PM CDT
- In force
- 39 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.00 in
- Wind
- 50
Counties Houston County, MN, Adams County, WI, Juneau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648
WWUS83 KARX 040321
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
1021 PM CDT Mon Jul 3 2023
MNZ096-WIZ041>044-053-040400-
Houston MN-Juneau WI-Vernon WI-La Crosse WI-Adams WI-Monroe WI-
1021 PM CDT Mon Jul 3 2023
...Strong thunderstorms will impact portions of eastern Houston,
southeastern La Crosse, southern Juneau, Vernon, southern Adams and
southern Monroe Counties through 1100 PM CDT...
At 1021 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Westfield to near Houston.
Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Brownsville around 1035 PM CDT.
New Albin around 1055 PM CDT.
Other locations impacted by these storms include County Roads G And
H, Jersey Valley County Park, South Side Of La Crosse, Blue Bird
Campground, County 5 And Peyton Road, County Roads G And M, Johnson
Hill, Highway 14 61 And County N, Chaseburg and Big Spring.
This includes Interstate 90/94 between mile markers 53 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4364 9031 4355 9031 4355 9067 4342 9068
4342 9120 4350 9122 4350 9146 4378 9161
4403 8960 4364 8960
TIME...MOT...LOC 0321Z 330DEG 31KT 4398 8956 4375 9148
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
KAAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 3, 6:31 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 3, 6:31 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 631 PM CDT Mon Jul 3 2023 .DISCUSSION...(This evening through Monday) Issued at 303 PM CDT Mon Jul 3 2023 Key Messages: - Heat, with very warm temperatures will probably be the main story for the next two days. Some small storm chances exist tonight mainly west and north of La Crosse. - The higher chances of storms to affect the July 4th evening fireworks are found from northcentral WI into southeast MN. Roughly Medford WI to Rochester and Austin MN and west. A severe storm is possible. - A pattern change brings seasonally cooler air into the area Wednesday which could persist for some time. Late This Afternoon into Tonight Currently watching storms firing along a convergent boundary near the Minnesota and Iowa border. The 06.12Z WRF ARW is the only CAM which is currently capturing this convection. It shows that that this convection will continue to move east toward our area and then it dissipates as it moves east of Interstate 35. As the shortwave trough, currently from the MN arrowhead to swrn MN, moves off to the northeast from this evening into tonight, the 03.18Z RAP shows the best 925 mb and 850 mb moisture convergence shifts off to the north and northeast. This results in the better storm chances from north-central Iowa, northeast through sern Minnesota, and into north-central Wisconsin. This matches the ARW outcome well for this evening. Elsewhere, there is plenty of instability above the cap, the issue is there does not appear to be much forcing to release this instability. As a result, kept these areas mainly dry for tonight. Tuesday July 4th Heat and Storms On Tuesday, the cold front will gradually work east toward the area. Increased southerly winds ahead of this front will result 925 mb temperatures warming into the 24 to 26C range. Still looking like much of the afternoon will be partly to mostly sunny. In addition, dry soils will allow for some additional warming. This will result in the potential for the high temperatures to warm above guidance. This is especially the case in the river valleys. With the MAV MOS temperature guidance continuing to perform better /but a high outlier/ than the NAM MOS, trended the high temperatures (mid-80s to upper 90s) toward it. With dew points remaining in the lower to mid-60s, heat indices will only be a few degrees higher than the air temperature. Will keep messaging heat for awareness. With weak forcing located over much of the area, the CAMs continue to struggle on the location of the showers and storms. With the better forcing being located from northeast Iowa northeast into north-central Wisconsin, kept the highest rain chances (30-50%) going there during the day. HREF continues to indicate that the CAPE average will be around 1500 J/kg. With the 0-6 km shear generally less than 20 knots, there will be not much shear to help organize the convection, so any severe weather looks to be isolated. The HREF continues to indicate the highest threat for damaging winds will remain northwest of the area. However, with soundings showing an inverted V below the cloud layer, there will still be the possibility of damaging winds if storms are able to develop. July 4th Night and Wednesday.... As the front approaches the area in the early evening, storms are expected to be fairly widespread along it from northwest WI to northcentral IA shifting east. SPC 03.12Z HREF suggests CAPE rapidly decreases in the evening over the area and with weak wind shear profiles, some decrease in coverage is expected as the storms head east. Certainly, their intensity will wane. However, some low severe storm probability exists through the early evening west and north of La Crosse, with probabilities increasing in that direction. Currently have rain chances of 70%+ across the entire area Tuesday night into Wednesday morning, but have some doubts as to whether this is too high with waning instability. The front will be located in WI on Wednesday and some shower or storm activity is likely to be ongoing during the morning hours. There is some spread on the front location by noon which will be key to afternoon storm chances. Highest storm development scenario is a slower timing where destabilization occurs from central into swrn WI and an increase in coverage of storms occurs. With weak wind shear in place, there may be an isolated severe storm chance before the front scours southeast ending the threat. This timing will be refined in the next day or so. Pattern Shifts To Cooler...Wednesday Night Through Monday The cold front moving east of the area Wednesday afternoon begins the transition of the large scale pattern over the northcentral U.S. to be one dominated by large scale troughing. This feature seems to persist possibly into mid-July. During the late week and into next week, "gentle troughing" dominates the pattern with slightly below normal temperatures and humidity. Comfortable and dry weather is expected late week. By the weekend, agreement is good on the general idea of a more vigorous shortwave trough moving through the area, but differences in timing, strength, and track are seen. Mid-range precipitation chances are suggested later Saturday for sern MN and nern IA for the faster solutions (25% of the ensembles), while a larger batch of members hold it off until Sunday (37%). Consensus in the GEFS/EPS/Canadian ensembles keep the instability (SBCAPE >500 J/Kg) to the south of the area but do show good moisture return into the system. While it seems to favor the south at this time, moisture transport looks favorable for some elevated rain chances with the system. But, the spread in timing and placement are of such lower confidence that only lower chances of rain (30-40%) are seen in the blend, slightly favoring south of I-90 closer to the moisture inflow. Right now, its tough to say when and where to improve on that forecast. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 630 PM CDT Mon Jul 3 2023 VFR conditions are forecast through the TAF period. Scattered showers and storms have developed over portions of southeast Minnesota and western Wisconsin early this evening, but given current trends in satellite imagery impacts at the TAF sites are not expected. Winds remain out of the south/southwest through Tuesday evening with another shot at precipitation Tuesday evening/night. More on that system in future forecasts, but a line of weakening storms approaching from the northwest is likely. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Boyne/Baumgardt AVIATION...KAA
Hazardous weather outlook, Jul 3, 3:52 AM CDT, 18 hours 29 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 352 AM CDT Mon Jul 3 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-041300- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 352 AM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated to scattered non-severe thunderstorms are possible this afternoon and tonight. Hot and humid conditions are expected this afternoon, with heat indices approaching the mid 90s. If outside, drink plenty of water and take breaks in shade or air conditioning, if available. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances increase Tuesday evening and Tuesday night with a few strong to severe storms possible. Large hail and strong winds are the main hazards. Hot and humid conditions are expected Tuesday afternoon, with heat indices approaching the mid 90s. If outside, drink plenty of water and take breaks in shade or air conditioning, if available. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JAW
In the hours before
Special weather statement, Jul 3, 7:51 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
751 PM CDT Mon Jul 3 2023
WIZ017-029-040115-
Taylor WI-Clark WI-
751 PM CDT Mon Jul 3 2023
...Strong thunderstorms will impact portions of northern Clark and
Taylor Counties through 815 PM CDT...
At 750 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Rib Lake to near Thorp. Movement was
southeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Owen around 805 PM CDT.
Colby around 815 PM CDT.
Other locations impacted by these storms include Polley, The Mondeaux
Flowage, Atwood, Perkinstown, Highway M And Joe Martin Road, Esadore
Lake, Eidsvold, Longwood, Donald and Curtiss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4520 9004 4512 9005 4512 9020 4503 9020
4503 9031 4470 9032 4495 9092 4538 9092
4538 9052
TIME...MOT...LOC 0050Z 295DEG 39KT 4536 9011 4501 9082
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KAALocal storm report, Jul 3, 9:23 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
923 PM CDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM Tstm Wnd Gst Buffalo 44.23N 91.86W
07/03/2023 E40 MPH Buffalo WI Amateur Radio
Some small branches down.
&&Special weather statement, Jul 3, 9:24 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
924 PM CDT Mon Jul 3 2023
MNZ088-WIZ032>034-040315-
Winona MN-Buffalo WI-Jackson WI-Trempealeau WI-
924 PM CDT Mon Jul 3 2023
...Strong thunderstorms will impact portions of central Winona,
southeastern Buffalo, southwestern Jackson and southern Trempealeau
Counties through 1015 PM CDT...
At 924 PM CDT, amateur radio operators reported strong thunderstorms
along a line extending from near Blair to Lewiston. Movement was
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Amateur radio.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Blair around 930 PM CDT.
North Bend around 1010 PM CDT.
Other locations impacted by these storms include Franklin, Merrick
State Park, Lock And Dam 5 A, Camp Decorah, Dodge, Beach Corners,
Wyattville, Perrot State Park, Ridgeway and Tamarack.
This includes Interstate 90 in Minnesota between mile markers 247 and
261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4436 9118 4418 9089 4407 9115 4409 9117
4409 9120 4405 9122 4407 9127 4406 9128
4407 9131 4403 9134 4400 9133 4398 9137
4398 9142 4397 9141 4384 9170 4385 9172
4408 9195
TIME...MOT...LOC 0224Z 314DEG 17KT 4428 9129 4400 9190
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KAALocal storm report, Jul 3, 10:20 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1020 PM CDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM Tstm Wnd Dmg 1 NNE West Salem 43.91N 91.07W
07/03/2023 La Crosse WI NWS Employee
Some trees blown down on the edge of Lake
Neshonoc.
&&Special weather statement, Jul 3, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1021 PM CDT Mon Jul 3 2023
MNZ096-WIZ041>044-053-040400-
Houston MN-Juneau WI-Vernon WI-La Crosse WI-Adams WI-Monroe WI-
1021 PM CDT Mon Jul 3 2023
...Strong thunderstorms will impact portions of eastern Houston,
southeastern La Crosse, southern Juneau, Vernon, southern Adams and
southern Monroe Counties through 1100 PM CDT...
At 1021 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Westfield to near Houston.
Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Brownsville around 1035 PM CDT.
New Albin around 1055 PM CDT.
Other locations impacted by these storms include County Roads G And
H, Jersey Valley County Park, South Side Of La Crosse, Blue Bird
Campground, County 5 And Peyton Road, County Roads G And M, Johnson
Hill, Highway 14 61 And County N, Chaseburg and Big Spring.
This includes Interstate 90/94 between mile markers 53 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4364 9031 4355 9031 4355 9067 4342 9068
4342 9120 4350 9122 4350 9146 4378 9161
4403 8960 4364 8960
TIME...MOT...LOC 0321Z 330DEG 31KT 4398 8956 4375 9148
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KAAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:51 PM CDT | Special Weather Statement | ARX | Taylor | 24 min |
| Jul 3, 11:02 PM CDT | Special Weather Statement | ARX | Crawford, Richland, Vernon | 58 min |
| Jul 3, 11:33 PM CDT | Areal Flood Advisory | ARX | La Crosse | 3 hr |
| Jul 4, 6:39 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 36 min |
| Jul 3, 9:24 PM CDT | Special Weather Statement | ARX | Winona | 51 min |
Nearby
Special Weather Statements in Wisconsin, 2023Special Weather Statements in Minnesota, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.